Acne Increases Suicide Risk, With or Without Accutane
Despite having been around for 30 years, there is still controversy surrounding the acne drug isotretinoin (Accutane) and its association with psychiatric problems. The drug insert carries a warning that it may “rarely” cause suicidal ideation, suicide attempts, and suicide (Accutane [package insert]. Nutley, NJ: Roche Laboratories, Inc; 2010). Research has been mixed, with some finding a connection between depression and Accutane (Friedman T et al, Eur Neuropsychopharmacol 2006;16(6):413–416) and some, not so much (CH Ng and Schweitzer I, Aust N Z J Psychiatry 2003;37(1):78–84). Recently, Swedish researchers looked at this issue, this time in a retrospective study of 5,756 people, ages 15 to 49, who had taken Accutane any time between 1980 and 2001. Examination of medical and death records took place from up to three years before the start of medication until up to 15 years after completion. The mean age of patients at first prescription was 22.3 for males and 27.1 for females. Both groups took Accutane for an average of six months. In all, 128 people in this group were admitted to the hospital for suicide attempts. There were a total of 210 discharges (1.6 per person), which is explained through some patients making multiple suicide attempts. The risk of suicide attempt was greatest within the first six months of treatment (1.93 standardized incidence ratio for first attempts; 1.78 for all attempts). The risk was also higher than the general population before treatment began, with a standardized incidence ratio of 1.36 in the year before treatment. After treatment, risk of suicide began to match the general population, until the 11-year point, when it rose for repeat attempts among female patients (Sundström A et al, BMJ 2010;341:c5812).
This research shows a correlation between suicide attempts and severe acne, but not necessarily a strong association between suicide attempts and Accutane. Among these patients, the risk of suicide attempt was slightly higher than the norm up to six months after taking Accutane, but the risk was already higher before these people ever started taking the drug—making it likely that the social and emotional pain of the acne may be more closely related to the suicide attempts than the medication used to treat it. Nonetheless, this is a lesson that patients with severe acne should be watched closely for signs of suicidality.
PO Box 626, Newburyport MA 01950
© 2023 Carlat Publishing, LLC and Affiliates, All Rights Reserved.